West Virginia, 2024

Flash Flooding in West Virginia, May 7, 2024

May 7, 2024 · NWS RLX · 2 events in 2 counties and zones

A disturbance crossing the region brought several rounds of rain and storms across West Virginia between the 6th and 7th of May. On the afternoon and evening of the 7th, one to two inches of heavy rain accompanied a line of convection and led to localized flash flooding on two roads in McDowell and Wyoming counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A disturbance crossing the region brought several rounds of rain and storms across West Virginia between the 6th and 7th of May. On the afternoon and evening of the 7th, one to two inches of heavy rain accompanied a line of convection and led to localized flash flooding on two roads in McDowell and Wyoming counties. Flooding then came to an end once storms departed the area that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 2:11 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 7, 2:11 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
311 PM EDT Tue May 7 2024

.SYNOPSIS...
Daily chances for showers and storms continue, with the
frequency of storms posing concern for localized flooding.
Severe storms are possible thru tonight and Wednesday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1208 PM Tuesday...

Showers and storms, some strong to severe are expected in the near
term period. A large low pressure system will continue to meander
across the northern plains, sagging south tonight into Wednesday,
filling as it does so. Convection across the midwest last night into
this morning, should weaken as it continues eastward, but could
reinvigorate later this afternoon/evening as it travels eastward
towards our area into an increasingly unstable atmosphere, along
with additional rounds of storms expected overnight from additional
shortwaves crossing the area. Strong cape on the order of around
2000 J/Kg, and increasing shear of 50+ kts, along with curved
hodographs and low lcl heights, lead to threats for all hazards,
including large hail, and strong damaging winds/downbursts, and
perhaps an isolated tornado, although the greater risk for that
looks to lie to our west.  Period of greatest threat appears to be
by 20Z through 03Z.

There may be a bit of a lull in the activity for the first part of
Wednesday, but another potent wave will move through the area later
Wednesday evening into the short term period, with heavy rains and
severe weather potential, although this period damaging winds and
hail look to be the primary risks, with a lesser risk for
tornadoes, although it cannot be completely ruled out either.

In addition, increasing southwesterly flow across the area should
allow for PW values to rise into 1.4 to 1.5 inches today, and
approach 1.7 inches on Wednesday, and this with areas of saturated
soils from recent days, elected to issue a flood watch for flash
flooding across parts of the region. That will include the potential
for any convection today, plus additional rounds on Wednesday, and
continues into Thursday morning.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 310 PM Tuesday...

A complex, moisture-laden system crosses Wednesday night into
Thursday morning.

Ahead of it, a roughly west to east oriented front draped
roughly across central portions of the area lifts north
Wednesday night. Instability is maximized in an axis along the
front and present south of it Wednesday evening, and
thunderstorms quickly become possible throughout the area
Wednesday night.

Surface low pressure rides along the front, which then reverses
course and moves southeastward across the area overnight
Wednesday night into Thursday morning. instability along and
ahead of the cold front becomes increasing elevated throughout
the night time period. However, ample forcing, shear, and
moisture convergence keep showers and thunderstorms going
through the overnight and into Thursday morning.

Convective parameters peak ahead of the cold front across
southern, mainly southwestern, portions of the area Wednesday
night, and will largely depend upon how strong a nocturnal low
level jet we can develop before the front passes. While there
would be more time for this farther east, instability will
continue to maximize farther west until the front crosses. A
self-feedback mechanism is likely to modulate these factors
with MCS development, with large hail, damaging wind and even
tornadoes possible across southwest portions of the area after
sunset and through about midnight.

PW values peak in the 1.6 to 1.9 range, also dependent upon the
strength of the nocturnal low level jet. Nonetheless, with low
flash flood guidance getting lower with each round of
convection, high rainfall rates are likely amid numerous
showers and thunderstorms Wednesday night into Thursday morning,
and the Flood Watch for Flash Flooding runs through Thursday
morning to cover this scenario.

The thunderstorm threat and associated hazards wane overnight
and especially toward dawn Thursday, followed by decreasing
coverage Thursday morning, amid a deepening post-frontal/post-
MCS inversion.

A trailing mid-upper level short wave trough and reinforcing
cold front, and diurnal heating, may bring one more uptick in
showers and thunderstorms Thursday afternoon into Thursday
evening, but the thunderstorms should be far less impactful
this time given far less CAPE and lower echo tops. The weather
dries out but remains cloudy Thursday night as the second front
then reinforces the low level frontal inversion in its wake.

Central guidance reflects a mild, well above normal night
Wednesday night, and highs Thursday tempered by the post-MCS
environment, but still above normal. Lows get closer to normal
for Friday morning behind the second cold front.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 140 PM Tuesday...

The weather remains active but nowhere near as impactful in the
long term, compared with the near and short term periods.

Friday morning finds the area in west to northwest low level
flow between low pressure off to the northeast and moving away
to the northeast with its associated mid-upper level short wave
trough, and surface high pressure approaching from the west.

There is another mid-upper level short wave trough that crosses
Friday afternoon, but models evince that enough low level cool
air comes in behind the cold front to create an unbreakable mid
level inversion 6 kft agl south to 12 kft agl north. Thus, only
low top showers are anticipated, with no hail or impactful wind
gust threat even where if we do manage charge separation.

The weather dries out Friday night as the high ridges in from
the southwest. However, another mid-upper level short wave
trough and surface low intercept that ridging as they pass
north of the forecast area Saturday afternoon and evening. This
gives rise to the chance for mainly afternoon and evening
showers and perhaps thunderstorms in the mixed layer below the
inversion which, at this point, can be eroded.

Another short wave trough pivots through Sunday afternoon, all
this around evolving broad mid-upper level low pressure over
eastern Canada, again with the mainly afternoon chance for
showers and perhaps a thunderstorm. The mid-level inversion
manifests as just a less steep lapse rate layer, but it and dry
low level air limit CAPE and keep it narrow.

We may manage daytime dry whether at times early next week
depending upon timing of frequent but weak weather systems
moving through.

Central guidance reflects below normal temperatures Friday and
this weekend, before climbing back to and eventually above
normal early next week, as mid-upper level ridging tends to
build amid the weak systems.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Still some areas of MVFR cigs across the region, but most of this
should generally improve to low VFR this afternoon. However, a line
of showers and storms will sweep from west to east across much of
the area generally through 00Z. This will create brief MVFR or IFR
conditions, and brief erratic gusty winds. If storms should
strengthen, severe winds and large hail can also not be ruled out.

Otherwise, a brief lull in the activity is expected after 00Z, but
showers and storms will refire again from north to south after 03-
05Z, with brief MVFR/IFR conditions and strong gusty winds in
vicinity of storms, with widespread MVFR and local IFR conditions in
low ceilings forming again Wednesday morning, before improving to
VFR generally after 15Z. In addition, a period of LLWS is expected
generally 06-11Z Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary from
forecast. Timing/development of MVFR/IFR ceilings Wednesday
morning may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR conditions at times in showers and thunderstorms into
Thursday, and in fog and stratus Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday morning for WVZ005>009-013>017-
     024>026.
OH...Flood Watch through Thursday morning for OHZ075-083>087.
KY...Flood Watch through Thursday morning for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, May 7, 8:21 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
921 AM EDT Tue May 7 2024

KYZ101>103-105-WVZ005-024-081330-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Mingo-
921 AM EDT Tue May 7 2024

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, and
portions of southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing large
hail, damaging wind gusts, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to potentially numerous severe storms will be possible
Wednesday afternoon and evening. Storms will be capable of producing
damaging wind gusts, large hail, and tornadoes. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-081330-
Dickenson-
921 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing large
hail, damaging wind gusts, and a few tornadoes.

In addition, locally heavy rain from showers and storms could result
in isolated high water issues, especially in areas that received
higher rainfall amounts over the past few days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to potentially numerous severe storms will be possible
Wednesday afternoon and evening. Storms will be capable of producing
damaging wind gusts, large hail, and tornadoes. Repetitive rounds of
rain may also promote localized flooding concerns throughout the
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ075-083>087-WVZ006>009-013>017-025-026-081330-
Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Logan-Boone-
921 AM EDT Tue May 7 2024

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing large
hail, damaging wind gusts, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Wednesday. Storms will be
capable of producing damaging wind gusts, large hail, and tornadoes.
Repetitive rounds of rain may also promote localized flooding
concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-076-VAZ004-WVZ010-011-018>020-027>029-033-034-515>520-
081330-
Perry-Morgan-Washington-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-
Doddridge-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
921 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
portions of southwest Virginia, and portions of central, northern,
southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing large
hail, damaging wind gusts, and a few tornadoes.

In addition, locally heavy rain from showers and storms could result
in isolated high water issues, especially in areas that received
higher rainfall amounts over the past few days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Wednesday. Storms will be
capable of producing damaging wind gusts, large hail, and tornadoes.
Repetitive rounds of rain may also promote localized flooding
concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ030>032-039-040-521>526-081330-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
921 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of central,
northeast and northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing damaging
wind gusts, large hail, and a few tornadoes. Heavy downpours may
yield localized flooding concerns within showers and storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily rain and storm chances will continue this week, with isolated
severe storms possible on Wednesday. Storms will be capable of
producing damaging wind gusts, large hail, and a few tornadoes.
Repetitive rounds of rain may also promote localized flooding
concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 7, 2:11 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
311 PM EDT Tue May 7 2024

KYZ101>103-105-072000-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-
311 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT BOYD...SOUTHEASTERN GREENUP...
NORTHWESTERN LAWRENCE AND CARTER COUNTIES THROUGH 400 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grayson Lake State Park, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Grayson, Olive Hill, Grayson Lake State Park, Cannonsburg,
Catlettsburg, Webbville, Princess, Durbin, Coalton, Denton, Haldeman,
Naples, Rush, Grahn, Hopewell, Summit, Willard, Hitchins, and
Buchanan.

This includes Interstate 64 in Kentucky near mile marker 149, between
mile markers 153 and 154, and between mile markers 157 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3848 8275 3845 8260 3825 8260 3824 8261
      3819 8260 3817 8261 3811 8289 3817 8292
      3817 8298 3820 8301 3820 8304 3818 8305
      3823 8309 3827 8317 3823 8322 3819 8323
      3819 8326 3822 8331 3829 8333
TIME...MOT...LOC 1910Z 238DEG 35KT 3825 8303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, May 7, 2:58 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Tue May 7 2024

WVZ024-033-034-072030-
Wyoming WV-McDowell WV-Mingo WV-
358 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCDOWELL...
SOUTHEASTERN MINGO AND WESTERN WYOMING COUNTIES THROUGH 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 14 miles west of Welch, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Welch, Pineville, Oceana, Hanover, R.d. Bailey Lake, Gilbert Creek,
Davy, Iaeger, Clear Fork, Panther, Avondale, Wolf Pen, and
Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3737 8189 3749 8197 3749 8195 3750 8195
      3751 8193 3752 8193 3752 8194 3753 8194
      3753 8195 3754 8197 3772 8161 3747 8148
TIME...MOT...LOC 1957Z 247DEG 16KT 3751 8183

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, May 7, 3:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT Tue May 7 2024

KYZ105-WVZ005-013-072030-
Lawrence KY-Lincoln WV-Wayne WV-
403 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAWRENCE...WEST
CENTRAL LINCOLN AND CENTRAL WAYNE COUNTIES THROUGH 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Job, or 7 miles south of Louisa, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisa, Wayne, Fort Gay, Ranger, East Lynn Lake, Kiahsville, Dunlow,
Harts, Gallup, Clifford, Glenhayes, East Lynn, and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3803 8270 3830 8234 3827 8231 3824 8230
      3823 8227 3809 8213 3792 8249 3793 8250
      3794 8249 3796 8253 3795 8258 3793 8258
      3792 8259
TIME...MOT...LOC 2003Z 232DEG 26KT 3801 8256

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 7, 3:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
430 PM EDT Tue May 7 2024

WVZ034-515-516-072100-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
430 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RALEIGH AND CENTRAL
WYOMING COUNTIES THROUGH 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pineville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pineville, Mullens, Twin Falls State Park, Lester, Rhodell, Clear
Fork, Glen Daniel, Wolf Pen, Maben, and Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 8160 3752 8162 3751 8163 3751 8165
      3752 8165 3752 8169 3750 8169 3750 8171
      3763 8176 3779 8132 3754 8121 3749 8154
TIME...MOT...LOC 2029Z 251DEG 26KT 3757 8163

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McDowell

When
May 7, 3:50 PM EST to 6:30 PM EST
Where
McDowell County, 1.22 mi NW of Litwar to 1.16 mi NNW of Litwar
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
37.493, -81.844

Watt Branch Road in Litwar was washed out and became impassable.

Flash Flood, Wyoming

When
May 7, 4:20 PM EST to 6:30 PM EST
Where
Wyoming County, 0.35 mi NW of Ikes Fork to 0.38 mi NNW of Ikes Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.524, -81.804

Debris from flooding was observed across US 52 near the intersection with Ikes Fork Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176914, 1176915.